Antidepressants are prescription psychotropic medications that treat several mental health conditions, including:
Yet while antidepressants help relieve symptoms of the above conditions for many people, they can also cause a range of side effects, such as:
Another potential side effect you might experience? Eczema: a condition in which your skin becomes dry, itchy, and inflamed.
The relationship between depression, antidepressants, and eczema can be confusing, in part because in some cases, antidepressants can help treat symptoms of eczema. What’s more,
Below, find out what experts currently know about the link between antidepressants, eczema, and depression, plus get answers to your questions about managing eczema symptoms while taking antidepressants.
According to a 2014 review of clinical trials, eczema can happen as a side effect of the following drugs:
- citalopram (Celexa)
- paroxetine (Paxil)
- sertraline (Zoloft)
- clomipramine (Anafranil)
- venlafaxine (Effexor XR)
According to the review, most people taking antidepressants don’t experience any skin-related side effects. Even if you do, you’re more likely to experience excess sweating or acne.
If you do develop eczema, it will probably appear in the first few days after you start the medication. Skin reactions typically go away on their own, so you don’t necessarily need to stop your medication to get rid of eczema.
Older tricyclic antidepressants (TCAs) tend to cause more side effects than the newer selective serotonin reuptake inhibitors (SSRIs). According to 2014 research, roughly 1 in 1,400 people taking TCAs report skin changes, compared to about 1 in 2,000 people taking SSRIs.
Science isn’t entirely sure why antidepressants trigger eczema symptoms for some people. Current theories focus on two possible mechanisms: sweat and serotonin.
Both too little and too much sweat can contribute to eczema.
Citalopram, paroxetine, and sertraline can all dry out your skin and decrease the amount of sweat you produce. This process, called anhidrosis, may damage your skin and make it extra sensitive.
But excess sweating, or hyperhidrosis, tends to happen more commonly as an antidepressant side effect than a lack of sweat. If perspiration sits on your skin for too long without getting cleaned off, the chemicals in your sweat could irritate your skin.
According to another theory, antidepressants may increase the amount of serotonin circulating in your skin.
Unusual activity in your nerves’ serotonin receptors has been shown to cause itching in humans as well as in mice. That said, only one
In this study, a 46-year-old man taking fluoxetine developed an itchy rash after consuming chocolate. The authors hypothesized that fluoxetine and the chocolate both increased his overall serotonin levels, and his skin may have been unusually sensitive to this change.
Future research involving humans may offer more support for this theory.
The atypical antidepressant Mirtazapine (Remeron) is sometimes prescribed off-label to address severe nighttime itching caused by eczema.
A doctor or other clinician may also prescribe other antidepressants, such as fluoxetine and sertraline, to help reduce itching and inflammation.
Experts have yet to determine exactly how antidepressants provide relief from eczema symptoms. Possible mechanisms include:
Reducing peripheral inflammation
When your immune system senses your skin is being attacked, it sends microscopic agents to fend off the invader. The ensuing inflammation can create tender bumps and hot rashes that characterize eczema. Inflammation may also send itching signals as an alarm bell to tell your brain that something is wrong.
SSRIs can also reduce inflammation on the edges of your nervous system, including your skin. Once your immune system settles down, your eczema symptoms should too.
Dampening your perception of the itch
As mentioned above, serotonin circulating in your skin can contribute to itchiness.
Oral antidepressants mostly raise the serotonin levels in your central nervous system (CNS), not the nerves on the surface of your skin. But antidepressants can also prompt your CNS to
SSRIs seem particularly good at prompting this process.
Lowering stress levels
Stress can raise your cortisol levels and cause inflammation all across your body. It’s a well-known trigger of eczema episodes.
Antidepressants, however, can lower your cortisol, which can reduce inflammation, in turn.
To put it another way, antidepressants don’t just combat inflammation. They can also help prevent it from happening in the first place.
According to a
- Mild eczema: 10% higher risk
- Moderate eczema: 19% higher risk
- Severe eczema: 26% higher risk
Given this pattern, it may seem pretty clear that eczema can contribute to depression. Yet the study authors caution this link may not always translate to a cause-effect relationship.
You might get a diagnosis of eczema before a diagnosis of depression, but that doesn’t automatically mean eczema came first. Unlike an eczema rash or dry skin, symptoms of depression may be less recognizable, especially when they first appear.
Other potential explanations
It’s also possible both eczema and depression might relate to a third factor, such as:
Some eczema cases which show up early in antidepressant treatment may actually happen as a result of these underlying factors, not as an antidepressant side effect.
Just as eczema can have many triggers, a range of factors typically contribute to depression.
For instance, the physical changes often caused by eczema, including rashes and scarring, may also affect self-image and self-esteem — both of which can play a part in depression.
Of course, in many cases, eczema may have nothing to do with depression or antidepressant treatment.
Eczema can have many environmental triggers, including:
- hot or cold weather
- tobacco smoke
- scratchy or synthetic fabrics
- scented soaps, lotions, shaving gels, and other personal care products
- preservatives in cleaning products
Some non-antidepressant medications can also
- immune checkpoint inhibitors, which treat cancer
- interleukin (IL)-17 inhibitors, which treat psoriatic arthritis
- peginterferon and ribavirin, which treat hepatitis C
How do you know if your eczema is caused by antidepressants or something else? To get more insight, you can try keeping a record of when your eczema appears.
For example, if your eczema always gets worse after laundry day, you may want to consider changing detergents. But if your eczema episodes happen regularly, regardless of your schedule or external factors, it likely relates to something internal, such as medication or chronic stress.
Another good option involves reaching out to a doctor or dermatologist for allergy testing. They’ll place tiny amounts of allergens into a tool that lightly scratches your skin. If your skin reacts to the exposure, then your eczema may relate to an allergy.
You don’t have to stop taking antidepressants to get rid of your eczema. Your psychiatrist may be able to switch you to a similar medication that doesn’t affect your skin.
Basic self-care practices can also go a long way toward reducing symptoms of both eczema and depression. If you have both eczema and depression, the National Eczema Association recommends:
- taking time to relax
- sleeping 7–8 hours each night
- getting regular physical activity, if able
- eating an anti-inflammatory diet
Here’s how to build a self-care checklist.
For eczema-specific relief, consider these remedies:
- Moisturize your skin
2–3 timesa day.
- Apply topical steroids to lower inflammation.
- Take antihistamines to decrease itching.
- Trim your fingernails or wear gloves to reduce any damage from scratching.
If you have severe, persistent eczema that doesn’t respond to over-the-counter (OTC) treatment, a good next step might involve connecting with a dermatologist.
They can prescribe medications that modify your immune system, provide wet wrap therapy, and offer guidance on other treatment options.
Antidepressants may occasionally cause eczema symptoms for some people. Scientists still don’t know exactly why this reaction happens, particularly because antidepressants can also be used to treat eczema and general itching.
Generally, drug-induced eczema remains fairly mild and responds to OTC remedies and treatments. If you experience lingering itching, irritation, and other skin discomforts while taking an antidepressant, it may be worth asking your psychiatrist or doctor about trying another medication.
Consulting a dermatologist about your symptoms and potential triggers could also be beneficial since your eczema could have an entirely different cause.
Emily Swaim is a freelance health writer and editor who specializes in psychology. She has a BA in English from Kenyon College and an MFA in writing from California College of the Arts. In 2021, she received her Board of Editors in Life Sciences (BELS) certification. You can find more of her work on GoodTherapy, Verywell, Investopedia, Vox, and Insider. Find her on Twitter and LinkedIn.